Colorado, 2025

Hail in Colorado, September 11, 2025

September 11, 2025 · NWS BOU · 4 events in 1 county or zone

5 inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm tracked across northern Weld County during the afternoon of the 11th producing hail up to 1.5 inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 11, 2:00 PM MST, 36 minutes earlier. Its key messages:

  • Isolated to scattered showers and thunderstorms the next few days. Best chance of rain comes Saturday.
  • Cooler temperatures expected tomorrow into the weekend.
  • Unsettled, uncertain pattern for most of next week.
Area forecast discussion, Sep 11, 2:00 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Thu Sep 11 2025

.KEY MESSAGES...

- Isolated to scattered showers and thunderstorms the next few
  days. Best chance of rain comes Saturday.

- Cooler temperatures expected tomorrow into the weekend.

- Unsettled, uncertain pattern for most of next week.

&&

.DISCUSSION /Through Thursday/...
Issued at 204 PM MDT Thu Sep 11 2025

Early afternoon convection has been a bit more widespread than
originally thought across the I-25 corridor. Initial convective
cells that initiated near the base of the foothills in a shallow
upslope flow regime have drifted east over the last couple of
hours, though radar indications are that these have become less
organized and outflow dominant. We'll likely continue to see brief
pulses up along the surface convergence between the outflow and
continued east/northeast flow, but widespread rain chances are
still fairly low for any given point across the rest of the urban
corridor. Further northeast, better moisture prevails (sfc Tds in
the 50s) and SPC Mesoanalysis suggests anywhere from 1000-2000
J/kg of MLCAPE along with 30-40kt effective bulk shear. However,
it's still fairly capped there and guidance generally keeps things
quiet out there. We could also see a strong storm or two over the
higher elevations, but modest instability will limit the severe
potential.

South-southwesterly flow aloft should continue into tomorrow as a
trough axis slowly advances east towards Colorado by Friday
morning. Guidance develops a pretty good plume of showers and
embedded thunderstorms by Friday morning from southwest Colorado
into our I-70 mountain corridor, which slowly pushes
north/northeastward through the day. The expansive cloud cover,
along with cooler mid-level temperatures from the approaching
trough, should keep temperatures several degrees cooler than today
(upper 70s to low 80s). We'll see how much of that moisture can
make it into the lower elevations... but the better chances for
precipitation will be across the southwestern/western portions of
the CWA.

The trough axis is expected to sharpen and become negatively
tilted by Saturday night or Sunday morning as the primary
shortwave ejects into Colorado. The increasing QG ascent and
moisture should lead to better coverage of showers and storms
across the lower elevations. While there are still some timing
differences to resolve, the majority of deterministic/ensemble
guidance favors Saturday afternoon into Saturday night for the
Denver area, with chances for rain lingering across the northeast
corner Sunday.

As we get into next week, models have trended towards a
cooler/more unsettled pattern as a closed 500mb low drops from the
Pacific Northwest towards Wyoming, placing our region in a cooler,
more zonal flow across the forecast area. While there may be a
brief warmup Monday or Tuesday, temperatures should continue to be
near normal. After a drying trend Sunday through Tuesday... a
gradual increase in moisture is anticipated by mid-week next week.

&&

.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1125 AM MDT Thu Sep 11 2025

VFR to prevail through tonight and Friday. Scattered thunderstorms
are expected this afternoon and evening with the main time being 21z
to 01Z. Gusty outflow winds to 35 knots will accompany the stronger
storms with a wind shift or two likely. Will continue with the
PROB30 for thunderstorms in the TAFs. Will see a transitions to
typical south to southwest drainage winds this evening, after 02Z.

On Friday, mostly cloudy skies are expected with a good amount of
mid and upper level clouds. This will limit the instability. Chances
for showers increase, but with the limited instability will go with
a PROB30 for thunderstorms beginning at 20Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hiris
AVIATION...Meier
Hazardous weather outlook, Sep 11, 10:11 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1111 AM MDT Thu Sep 11 2025

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1111 AM MDT Thu Sep 11 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected this afternoon
into tonight, mainly across the higher elevations. A few strong
to severe storms are possible with gusty winds and hail. Above
normal temperatures are likely again, with highs in the upper 80s
across most of the plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An active pattern will continue Friday and Saturday, with daily
chances for showers and thunderstorms. The best chance of rain in
the Denver area will come Saturday. Cooler temperatures will also
return with highs near normal. Quieter weather is expected early
next week, though isolated showers and thunderstorms will still be
possible each afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but
reports of gusty winds and hail will be appreciated.

In the hours before

Special weather statement, Sep 11, 2:00 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
300 PM MDT Thu Sep 11 2025

COZ038-042-112200-
Larimer County Below 6000 Feet/Northwest Weld County CO-Northeast
Weld County CO-
300 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY UNTIL
4 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hereford, or 43 miles northeast of Greeley, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Grover, Hereford and Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4070 10468 4100 10468 4100 10387 4077 10388
      4064 10430
TIME...MOT...LOC 2100Z 257DEG 17KT 4093 10426

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJK
Special weather statement, Sep 11, 2:31 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Denver CO
331 PM MDT Thu Sep 11 2025

COZ040-043-045-112215-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County CO-Central and East
Adams and Arapahoe Counties CO-Central and South Weld County CO-
331 PM MDT Thu Sep 11 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DENVER...SOUTH
CENTRAL WELD AND CENTRAL ADAMS COUNTIES UNTIL 415 PM MDT...

At 331 PM MDT, Doppler radar was tracking a strong thunderstorm near
D.I.A Terminal and Concourses, or 21 miles northeast of Denver,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Northeastern Aurora, eastern Commerce City, Brighton, Denver
  International Airport, D.I.A Terminal and Concourses, Lochbuie,
  Hudson and Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4000 10479 4010 10463 4008 10434 4000 10422
      3984 10427 3978 10438 3978 10467 3988 10476
TIME...MOT...LOC 2130Z 235DEG 20KT 3988 10461

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RJK

The radar

The Cheyenne radar (KCYS), 48 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Weld

When
September 11, 2:36 PM MST
Where
Weld County, 2.14 mi SSW of Hereford
Measured
1 in hail
Reported by
Public
Coordinates
40.940, -104.310

The report from was received through mPING.

Hail, Weld

When
September 11, 3:10 PM MST
Where
Weld County, 2.96 mi WNW of Grover
Measured
1 in hail
Reported by
Public
Coordinates
40.890, -104.270

The report from was received through mPING.

Hail, Weld

When
September 11, 3:53 PM MST to 3:56 PM MST
Where
Weld County, 6.71 mi WNW of Pawnee Buttes
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.870, -104.090

Hail, Weld

When
September 11, 3:59 PM MST
Where
Weld County, 2.76 mi N of Pawnee Buttes
Measured
1 in hail
Reported by
Public
Coordinates
40.860, -103.980

The report from was received through mPING.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295799, 1295800, 1295801, 1295802.